Rachel Hammond, Staff Writer
The CDC has published information about the link between the use of e-cigarettes and lung injury. The CDC has also called for an end to the products following seven deaths and over 500 cases of lung injury.
While it is not 100 percent clear what causes the pulmonary diseases, the CDC says it is possibly connected to e-cigarette products with THC and/or nicotine. To be safe, said the CDC, do not purchase any e-cigarette cartridges off of the street.
Some symptoms of lung injury, according to the CDC, are cough, shortness of breath or chest pain, nausea, vomiting and fever.
As of press time, the CDC has said: “We do not yet know the specific cause of these lung injuries. The investigation has not identified any specific e-cigarette or vaping product (devices, liquids, refill pods and/or cartridges) or substance that is linked to all cases.”
One student, Celina Kessler, admitted to using an e-cigarette device. When asked if she would cease use after the CDC’s warnings, she said, “I heard that the issue was with the [e-cigarette] pens. I don’t use one of those.”
Kessler said that while she doesn’t believe she is in danger, “I think people who use those [products] should be careful.”
While there may be a device that is more dangerous than others, the CDC has warned against all electronic cigarette products.
Jade Reynolds said she thought “the problem is with the plastic cartridges. They get heated with the vape and put out chemicals. The glass ones are safer.” About regulations, Reynolds said, “I don’t think the government should ban them. I don’t think that would work; if people are vaping, they aren’t going to stop. I do think there should be stricter regulations for people under 18.”
Past CDC research has shown that 1 in 5 high schoolers use electronic cigarettes, and that they are the most common tobacco product used in high schools.
A student who has chosen to remain anonymous said they use e-cigarettes as a way to vape THC. “Yeah, I heard about [the study]. I don’t plan to stop vaping, though. I’m trying to have the most fun life I can.”
The CDC says “If you have recently used an e-cigarette or vaping product and you have symptoms like those reported in this outbreak see a healthcare provider.”
Photo credit to https://www.flickr.com/photos/157551927@N08/25143234568/